Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 11, NWS Wichita, KS

May 11, 1998Rice County, Kansas

NWS Wichita, KS issued this tornado warning at May 11, 1998, 9:17 PM CDT for Rice County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 1998, 9:17 PM CDT (02:17 UTC)
Expired
May 11, 1998, 10:05 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Rice County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3561 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WFUS1 KICT 120223
TORICT
KSC159-120305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN RICE COUNTY IN CENTRAL KANSAS

* UNTIL 1005 PM CDT
 
* AT 915 PM CDT...A TRAINED SPOTTER REPORTED A TORNADO 2 MILES
  SOUTH OF GENESEO OR 22 MILES NORTHWEST OF MCPHERSON...MOVING TO
  THE EAST AT 15 MPH. THIS TORNADO WARNING REPLACES THE SEVERE 
  THUNDERSTORM WARNING PREVIOUSLY IN EFFECT FOR RICE COUNTY.

* THE TORNADO IS EXPECTED TO AFFECT...
  CRAWFORD
  GALT
  LITTLE RIVER

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A STAIRWELL OR PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS
TO COVER YOUR BODY.  AVOID WINDOWS.

MARIEN
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 3:45 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 11, 3:45 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT MON MAY 11 1998

.SHORT TERM...

THE MAIN PROBLEM FOR TONIGHT WILL BE THUNDERSTORM CHANCES ACROSS THE
CENTRAL SECTIONS OF THE CWA.

18Z SURFACE CHART HAD A LOW PRESSURE SYSTEM CENTERED ON THE CO/KS
BORDER.  A WEAK TROF ESTENDED NORTH INTO WESTERN NEBRASKA AND A DRY
LINE EXTENDED SOUTH ACROSS THE OK PANHANDLE INTO WESTERN TX.

THE ETA MODEL SEEMED TO HAVE A SLIGHTLY BETTER GRASP ON THE CURRENT
POSITION OF THE LOW...HOWEVER...THE NGM MODEL DID NOT DIFFER BY
MUCH.  THEREFORE...I WILL FOLLOW THE ETA SOLUTION WITH NOT MUCH
VARIANCE FROM THE FWC NUMBERS.

THE SURFACE LOW IS PROGGED TO MOVE NORTHEAST INTO NE AND DEVELOP OF
LOW OVER SOUTH CENTRAL KANSAS BY F18.  EVEN THOUGH A VERY UNSTABLE
ENVIRONMENT EXISTS ACROSS THE CWA...I ANTICIPATE THE STRONGER STORMS
TO FIRE ACROSS NE IN PROXIMITY TO THE BETTER DYNAMICS.  THE CAP MAY
BE A BIT TOO MUCH TO OVERCOME IN CENTRAL AND SOUTHEAST KANSAS.  I AM
A BIT CONCERNED THAT THE LOW MAY MOVE MORE EASTERLY ACROSS NORTH
CENTRAL KANSAS.  THIS WOULD MAKE FOR A VERY INTERESTING SCENARIO
WITH ALL THE KEY INGREDIENTS IN PLACE.  THEIR DOES NOT SEEM TO BE
TOO MUCH SPEED SHEAR BUT THE ROTATIONAL SHEAR IS PRESENT...SO IF
STORMS FIRE...SOME ROTATION IS POSSIBLE.  THE FORECASTED LAPSE RATES
AT RSL ARE EXTREMELY STEEP WITH CAPES NEAR 3000 POSSIBLE.  SO WE
WILL DEFINATELY HAVE TO KEEP AN EYE ON THE DEVELOPING SITUATION.
LOW TEMPERATURES ARE GOING TO REMAIN RATHER MILD AS THE DEWPOINTS
STAY IN THE 50S OVERNIGHT.  THE LOSS OF MIXING WITH SUNSET SHOULD
HELP IN SUBSIDING THE WINDS A BIT.

CHANCE

...LONG TERM...
IMMEDIATE CONCERN ON TUE IS WHAT TO DO WITH THE FRONT.  MODELS ARE
BEGINNING TO SHOW SOME DIFFERENCES ON HANDLING OF SYSTEMS. NGM SEEMS
TO BE THE MIDDLE MAN. ETA REALLY PUSHES THE FRONT NEARLY THROUGH SE
KS BEFORE RETREATING LATE TUE. AVN NEVER SEEMS TO GET THE FRONT
THROUGH NE KS.  NGM NUDGES IT TO ALMOST INTO SE KS EARLY TUE A.M.
AND QUICKLY RETREATS IT BACK NORTH DURING THE DAY.  ETA CAPE
INDICATING AROUND 2000 J/KG OVER PARTS OF THE E...BUT WITH FRONT
BACK ACROSS NRN KS DURING THE AFTN AND LITTLE IN THE WAY OF UPPER
LVL SUPPORT WILL LEAVE FCST DRY FOR NOW.  OTHERWISE...THINGS SHOULD
BE FAIRLY QUIET INTO WEDNESDAY...WITH TEMPS WARMING UP NICELY AS
UPPER LVL RIDGING TAKES PLACE AHEAD OF THE NEXT SYSTEM MOVING INTO
THE SWRN STATES.

EXTENDED...MODELS CONTINUE TO INDICATE THAT NEXT SYSTEM WILL KICK
OUT ACROSS THE CWA ON THU INTO FRI AM.  STILL A QUESTION ON WHICH
MODEL TO BELIEVE...THE MORE SRN MRF WITH A VIGOROUS VORT MAX MOVING
THROUGH OK OR A MORE NRN TRACK WITH THE ECMWF...EITHER WAY STILL
WOULD INDICATE THAT CHC OF TSRA FOR THE CWA THU INTO FRI MORNING...
OTHERWISE THE FIRST PART OF THE WEEKEND LOOKING DRY.

NOONAN

FCSTID = 15
ICT   60  82  59  86 /  20  10   5   0
HUT   58  81  58  86 /  20  10   5   0
EWK   59  82  58  86 /  20  10   5   0
EQA   61  82  59  86 /  20  10   5   0
WLD   61  83  60  87 /  20  10   5   0
RSL   57  80  56  84 /  20   5   5   0
GBD   56  80  56  84 /  20   5   5   0
SLN   58  81  57  86 /  20  10   5   0
MPR   58  81  58  86 /  20  10   5   0
CFV   62  84  60  87 /  20  10   5   0
CNU   61  83  59  86 /  20  10   5   0
K88   61  83  58  86 /  20  10   5   0

.ICT...NONE.

In the hours before

Special weather statement, May 11, 3:33 PM CDT, 5 hours 44 minutes before
KSZ032-033-047-048-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT MON MAY 11 1998

THE WIND ADVISORY FOR PARTS OF CENTRAL KANSAS HAS BEEN CANCELLED.

IN CENTRAL KANSAS:
BARTON      RUSSELL     LINCOLN     ELLSWORTH

THE WIND SPEEDS ACROSS PORTIONS OF CENTRAL KANSAS HAVE FALLEN
BELOW ADVISORY CRITERIA.  THEREFORE...THE WIND ADVISORY THAT WAS
IN EFFECT FOR BARTON...RUSSELL...LINCOLN...AND ELLSWORTH COUNTIES
HAS BEEN CANCELLED.

CHANCE
Local storm report, May 11, 7:08 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT MON MAY 11 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    5 S DORRANCE              KS   1.75 INCH HAIL
05/11/98   RUSSELL

0653 PM    5 S DORRANCE              KS   1.00 INCH HAIL
05/11/98   RUSSELL

NOONAN
Special weather statement, May 11, 7:55 PM CDT, 1 hour 22 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:05 PM CDTTornado WarningICTBarton, Russell60 min
May 11, 7:10 PM CDTTornado WarningICTEllsworth, Lincoln60 min
May 11, 8:12 PM CDTTornado WarningICTEllsworth63 min
May 11, 8:38 PM CDTSevere Thunderstorm WarningICTRice62 min
May 11, 8:42 PM CDTTornado WarningICTSaline63 min
May 11, 9:21 PM CDTTornado WarningICTMcPherson64 min
May 11, 10:24 PM CDTTornado WarningICTMcPherson46 min
May 11, 10:30 PM CDTSevere Thunderstorm WarningICTMarion60 min
May 11, 11:07 PM CDTSevere Thunderstorm WarningICTHarvey63 min
May 11, 11:33 PM CDTSevere Thunderstorm WarningICTMarion47 min
May 12, 12:20 AM CDTSevere Thunderstorm WarningICTMarion60 min
May 12, 12:51 AM CDTSevere Thunderstorm WarningICTChase59 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.